i find i often seem to have bitten my tongue in my sleep and sometimes it happens when i’m awake. it gets really sore - does anyone else have this problem?
I wanted to take a moment to welcome you to the Forum. I’m very sorry to hear, however, that you’ve been biting your tongue recently. It certainly can be very painful, and the soreness can last a little while, so I understand how this would be upsetting.
I was hoping some of our members would have stopped by to share their experiences with you, since I know there are some who have experienced this - whether it’s biting their cheeks or tongue, awake or asleep. You can have a read of some of our Forum threads on biting, as they may help both comfort you knowing you’re not alone but also provide you with some suggestions.
Our helpline is also there for you on 0808 800 0303. Our advisers may be able to make some recommendations that would help reduce the biting, as well as just listen if you feel that you need to talk about the topic more.
Please do continue to post and read through those of others, and know that we are here for you should you need anything.
@burnhambob - I do have the same issue, but it can happen at anytime, including whilst eating. The first thing that was suggested to me was to see a dentistto check for any possible cause. I did this and the dentist found no issues but suggested wearing a gum insertion the night would help prevent issues whilst I was sleeping. Tried it for awhile could not get on with it and I was still biting my tongue.
Next solution I was given was to cut up my food into smaller pieces and take smaller amounts of food when I eat. Unfortunately no joy for me there. I do at times bite my tongue when drinking and the occurences are getting worse. My neurologist is looking in to the issue to try and find a way of preventing the issue.
I don’t see him again until the end of this month, if I find a solution to this problem I will come back to share it with you and the forum.
Yes I find myself biteing the side of my tongue, and the thing is that I don’t realise that am doing until some time later, by that time my tongue is sore and in pain.
And I often bite side of my mouth!
I JUST NOTICED THIS message saying my reply was “hidden”"
do you meaN you want me to edit it ? what part?
MessaGE FROM FORUM ,MANAGER5 15 DAys aGO
This is an automated message from Parkinson’s UK Forum to let you know that your post was hidden.
Your post was flagged for moderator attention: the community feels something about the post requires manual intervention by a staff member.
This post was hidden due to flags from the community, so please consider how you might revise your post to reflect their feedback. You can edit your post after 30 minutes, and it will be automatically unhidden.
However, if the post is hidden by the community a second time, it will remain hidden until handled by staff.
For additional guidance, please refer to our community guidelines 1.
Hi i bite my tongue when i an eating, and have noticed in the morning i have done it during the night, sometimes i really do bite it hard and my mouth swells up, I have scars all over my tongue, I have spoken to my speech therapist , and she is just said take your time and concentrate ,when eating, smaller portions, no real answer, I chew gum to help with my throat, so this increases the risk.
Heck, is this tongue biting a PD thing?
Ive been doing it for several months now, waking myself up at night biting in my tongue. Youch!!
I kind of have to re arrange my tongue in a safe place between my teeth as I settle to sleep.
I assumed it was because I had a tooth out that changed my resting mouth position.
So I will repost my original post it two parts as there is no indication given as to what is being objected to.
` This sounds like one of the commonest side effects of levodopa – orofaCIAL dyskinesia ie. drug-induced abnormal involuntary movements. I have never taken levodopa. There are many drugs that can cause movement disorders. Mine started after an anti-emetic and spread to my mouth after misdiaGnosis & being given antiDEPRESSANTS.
The way a neurologist should “look into the issue” is to take a proper history ie. list of any drugs taken IN chronological order & put it together with the chronology of your symptoms. In my experience - sorry to sound so cynical – you could save at least 10 years by doing it yourself. Then look up the side effects of each drug and see if there are any case reports of the drug causing similar PROBLEMS
PaRKinson’s UK could help by producing information sheets on what different types of dyskinesias actually look like. I wonder what kind of “informed consent” takes place in the Parkinson’s clinic when it seems so many patients are left trying to figure it out for themselves. I note the moderator’s response does not mention dyskinesia
Movement disorders: a brief practical approach to diagnosis and management D.J.Burn Coll Physicians Edinb 2006; 36:331–335 [former Parkinson’s uk clinical director]
Points to remember in the history and examination:
Time course/functional disability/effect upon quality of life.
Drug history – current, previous, and recreational (may need to contact family doctor)…
Always consider drugs, both past and present, as a potential cause for the movement disorder.
Dopamine receptor blocking drugs may cause any movement disorder and their adverse effects may persist after the offending agent has been discontinued.
MANAGEMENT CONSIDERATIONS: Remove potentially exacerbating/causative drugs whenever possible;
Levodopa induced Dyskinesia: Clinical Features, Pathophysiology, and Medical Management Sanjay Pandey, Prachaya Srivanitchapoom. Ann Indian Acad Neurol 2017;20:1
Levodopa is the most effective drug for treating Parkinson’s disease (PD), but its long term use is complicated by motor fluctuations and dyskinesia. Dyskinesia may be mild at the beginning but may progress to become a disabling symptom and may interfere with quality of life. Different types of movement disorders are seen in levodopa induced dyskinesia (LID) including chorea, ballism, dystonia, myoclonus, or combination of any of these movements. These dyskinesias are seen in the neck, facial muscles, jaw, tongue, hip, shoulder, trunk, and limb or may appear as involuntary flexion of toes.
side effects of Sinemet include: uncontrolled muscle movements in your face (chewing, lip smacking, frowning, tongue movement, blinking or eye movement); trismus, extrapyramidal disorder [dystonia, dyskinesia, akathisia & parkinsonism], increased tremor
Nervous system side effects most frequently reported have included involuntary movements and mental status changes (in as many as 50% of treated patients on long-term therapy). The types of involuntary movements due to levodopa have been characterized as choreiform, dystonic and dyskinetic….Choreiform movements due to levodopa therapy may occur in as many as 80% of patients treated for one year and frequently involve facial grimacing, exaggerated chewing, and twisting and protrusion of the tongue.
Some of my previous posts related to this topic: